European Journal of Case Reports in Internal Medicine
Triple-positive antiphospholipid syndrome with splenic infarction triggered by tocilizumab withdrawal in a high-titer ACPA-positive rheumatoid arthritis patient: an unmasking storm of polyautoimmunity
By Francesco Elios Coviello, Cinzia Rotondo, Francesca Donofrıo and 3 others.
Abstract
Introduction
We describe the occurrence of an uncommon thrombotic event, namely splenic infarction, as the onset of antiphospholipid syndrome (APS) after temporary suspension of anti-IL-6 treatment in a patient with rheumatoid arthritis (RA).
Case description
A 53-year-old patient with anti-citrullinated protein antibody (ACPA) and rheumatoid factor-positive RA, previously showing transient positivity for immunoglobulin (Ig)G anticardiolipin antibodies and lupus anticoagulant (LAC), refractory to multiple biological disease-modifying anti-rheumatic drugs (DMARDs), anti-tumour necrosis factor (TNF)-α agents, and rituximab, had been treated with tocilizumab since 2013 with good clinical response. After temporary suspension of tocilizumab for minor orthopaedic surgery complicated by skin abscess, he developed acute abdominal pain and computed tomography evidence of splenic infarction. Laboratory evaluation revealed elevated inflammatory markers and triple positivity for LAC, aCL IgG, and aB2GPI IgG, leading to the diagnosis of APS. Treatment with warfarin, methotrexate, and baricitinib resulted in stable disease control without recurrent thrombotic events.



